Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 7, 2019, 2:50 PM EDT for Bell County, Knox County, Whitley County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2019, 2:50 PM EDT (18:50 UTC)
- Expired
- Jul 7, 2019, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 80 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:46 PM EDT | FLASH FLOOD | Ssw Wheeler, KY | JONESTOWN RD. WAS IMPASSIBLE DUE TO FLOODING, AND WATER ENTERED RESIDENCES. |
| Jul 7, 3:46 PM EDT | FLASH FLOOD | W Kayjay, KY | KAYJAY CAMP RD. WAS IMPASSIBLE DUE TO FLOODING, AND WATER ENTERED RESIDENCES. |
| Jul 7, 5:45 PM EDT | FLASH FLOOD | 1 Sw Ingram, KY | DELAYED REPORT - HOMEOWNERS TRAPPED IN HOMES IN AREA AROUND OAT FIELD BRANCH OFF HIGHWAY 92. A FOOTBRIDGE WAS WASHED AWAY. TIME DETERMINED FROM WHEN THE FIRST CALLS CAME INTO THE BELL COUNTY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411 WGUS53 KJKL 071850 FFWJKL KYC013-121-235-072145- /O.NEW.KJKL.FF.W.0017.190707T1850Z-190707T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 250 PM EDT Sun Jul 7 2019 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... Southwestern Bell County in southeastern Kentucky... Southwestern Knox County in southeastern Kentucky... Southeastern Whitley County in south central Kentucky... * Until 545 PM EDT. * At 248 PM EDT, weather radar indicated thunderstorms producing heavy rain across the warned area, with some locations receiving 2 inches in the last hour. Flash flooding is expected to begin shortly. * Some locations that may experience flooding include... Julip, Gatliff, Hubbs, Birdseye, Ingram, Verne, Gausdale, Pleasant View, Louden, Bryants Store, Polly Camp and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are many low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3666 8415 3679 8411 3679 8373 3665 8378 $$ HAL
2 follow-up statements
780 WGUS73 KJKL 071902 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 302 PM EDT Sun Jul 7 2019 KYC013-121-235-072145- /O.CON.KJKL.FF.W.0017.000000T0000Z-190707T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bell KY-Knox KY-Whitley KY- 302 PM EDT Sun Jul 7 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR SOUTHWESTERN BELL...SOUTHWESTERN KNOX AND SOUTHEASTERN WHITLEY COUNTIES... At 255 PM EDT, the Knox County 911 center reported evacuations underway due to flash flooding in the vicinity of Kayjay. Some locations that may experience flooding include... Julip, Gatliff, Hubbs, Birdseye, Ingram, Verne, Gausdale, Pleasant View, Louden, Bryants Store, Polly Camp and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3666 8415 3679 8411 3679 8373 3665 8378 $$ HAL
231 WGUS73 KJKL 072142 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 542 PM EDT Sun Jul 7 2019 KYC013-121-235-072150- /O.EXP.KJKL.FF.W.0017.000000T0000Z-190707T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bell KY-Knox KY-Whitley KY- 542 PM EDT Sun Jul 7 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BELL...SOUTHWESTERN KNOX AND SOUTHEASTERN WHITLEY COUNTIES WILL EXPIRE AT 545 PM EDT... Heavy rain has ended and high water is receding. However, flooding has left mud on some roadways. Please use caution and continue to heed any remaining road closures. LAT...LON 3666 8415 3679 8411 3679 8373 3665 8378 $$ HAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:25 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 7, 2:25 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 225 PM EDT Sun Jul 7 2019 .UPDATE... Issued at 206 PM EDT SUN JUL 7 2019 Continuing to monitor the progression of scattered to numerous convection across eastern KY, specifically the far southern and eastern portion of the CWA. Have made a couple of changes to pops and weather as a result, and may be making more as the afternoon goes on and things continue to progress. All storms are putting down very heavy rainfall, which has led to a few locations exceeding flash flood guidance in a short period of time. Since the storms are fairly progressive and moving out almost as soon as they put down this heavy rainfall, have just stuck with urban/small stream advisories for now. But may upgrade as needed. Also loaded in the latest observations to make sure the near term grids are on track with the current conditions. All updates have been published and sent to NDFD/web. UPDATE Issued at 1051 AM EDT SUN JUL 7 2019 Forecast still seems to be in good shape this late morning. Isolated to scattered showers are starting to pop up, one of which is now beginning to produce lightning. Pops are on good track with this so far, if not a bit overdone across the northern CWA. Will continue to monitor and update pops if needed. Also loaded in the latest observations to make sure the near term forecast for temps, dew points, and winds is on track with the current conditions. This only resulted in very minor changes. All updates have been published and sent to NDFD/web. UPDATE Issued at 715 AM EDT SUN JUL 7 2019 Issued an update to the forecast to input the latest observations and trend them through the mid morning hours. Adjusted the pops to match the development areas of showers this morning. Also adjusted cloud cover to match the areas of fog in the deeper valleys and river valleys. The rest of the forecast is on track. && .SHORT TERM...(Today through Monday) Issued at 425 AM EDT SUN JUL 7 2019 Current surface conditions across the region feature a weak cold front slowly sagging south this morning. This morning, the convection associated with this boundary will still remain north of the OH River at least through 12Z. A lack of cloud cover and only some debris clouds from the overnight convection will leave some breaks in the cloud. This will allow some fog to linger in the valleys and river valleys through mid morning. As the mentioned front sags south, lift will be on the increase. Instability along and ahead of the weakened will be on the increase. Some isolated development is likely early before some heating can be introduced to break the low level inversion. Model soundings indicate that this will be another day with 10 knot or less storm motions with the development. MU CAPE values will be in the 2500 J/KG range but with the front as weak as it is, the efficiency for the lift may not be enough to realize the amount of moisture in the atmosphere today. With PWATs near the 2 inch range there may be a spot or two that may see some heavy rainfall but this will only likely be in southeast Kentucky. Convection through the day will mainly south of I-64 and then further south through the day as the front moves south. A few instances of convection will develop in the Bluegrass but likely wont realize max heating. Heading into tonight, much of the convection will be confined to the southeast. Waning instability will slowly weaken showers and thunderstorms as the mid and upper levels begin to dry out as thr front moves south. Most showers and thunderstorms will be dissipated by 06Z. A severe lack of gradient in the boundary will only yield a degree or two chance in temperature. In fact, as this front shifts south with lingering convection, it may wash out a bit. This will also lead to breaks in the cloud cover overnight allowing for fog development in the valleys and may become dense and increase in coverage. Even low temps tonight will only be a degree or two cooler. Heading into the day on Monday, models seem to converge of the front hanging up in the mountains over the southeast. This will lead to development again in the afternoon over eastern and southeastern Kentucky but weaker instability and less forcing will only lead to slight chance to low chance pops for Monday afternoon. Maximum chance of precip will along the mountain range with orographic lift for the assist. Otherwise, Monday will be a dry day for the western part of the CWA with dry conditions allow temps to rebound right back into the mid 80s in some locations. .LONG TERM...(Monday night through Saturday) Issued at 400 AM EDT SUN JUL 7 2019 The period is expected to begin with a shortwave trough moving east of the area and upper level ridging building into the area. Further height rises should continue into Tuesday. Meanwhile, a shortwave trough should enter the mid MS and Lower OH Valleys on Tuesday with this feature progressing slowly east through Wednesday while the main upper level low/shortwave will have moved from the Pacific northwest across the northern Rockies and into the northern plains by Tuesday evening. Ridging should build across the Rockies at midweek and remain into Thursday while a trough moves across the Great Lakes and into the northeast. The axis of the this trough should move east of east KY Thu night into Fri with the upper level ridge building toward the mid MS and Lower OH Valley Fri into Saturday. At the same time, the southern end of this trough may close off and meander into the Gulf of Mexico. An upper low could meander into the southeast Conus near the end of the period. At the surface, a cold front is expected to have settled into the southeast before the stat of the period with high pressure building into east KY. High pressure should generally dominate into Tuesday night before the boundary returns north into the OH Valley as a warm front in advance of the lead shortwave. Surface low pressure should track from the Dakotas and into and across southern Canada reaching Quebec by Thu and the Maritimes by the end of the period. A trailing cold front should cross the Commonwealth Wed night into Thu with perhaps a secondary boundary cross east KY on Fri. Sfc high pressure should settle into the OH Valley as the ridge builds east into the OH Valley. Chances for convection should be decreasing as a shortwave departs early in the period. Diurnally driven convection cannot be ruled out near the TN and VA borders on Tuesday, but chances for activity appear best south of the region. With the region getting into the warm sector on Wed and gradual height falls anticipated, isolated to scattered convection is anticipated areawide on Wed with chances continuing until the cold front moves far enough southeast of the area on Thu into Thu evening. The end of the period should be dry. Temperatures will be seasonably mild for July during the period, averaging a couple of degrees above normal what climatologically is the warmest part of the year. Mid 80s to near 90 degree readings will be common for highs outside of the high terrain with lows in the mid 60s to near 70. Some locations should reach near 90 at times during the period, but a few locations such as JKL will probably continue to fall just short of the first 90 degree reading of the year. The airmasses should be moist enough with dewpoints averaging in the upper 60s to lower 70s to lead to diurnally driven cumulus at a minimum every day. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 225 PM EDT SUN JUL 7 2019 Generally scattered showers and storms are ongoing across eastern Kentucky, generally south of KSYM, in response to a cold front draped across the area. These showers/storms are putting down very heavy rainfall as they move through, lowering VIS and CIGs quite substantially. Expect convection to continue throughout the afternoon, slowly sinking southward as the cold front finally exits the state this evening. Loss of daytime heating will also help showers/storms to subside throughout the evening. Meanwhile, as cooler/drier air moves in aloft behind the frontal boundary, a strong llvl inversion is expected to form. Copious amounts of llvl moisture under this inversion will lead to the development of fog across portions of eastern KY, especially in the river valleys. Expect that this fog will also make it into the TAF sites late in the night, dropping VIS to LIFR or worse at times. KSYM may be a bit better off, not having the heavy rains that other sites have had today. Will have better certainty of the impacts as we head into the overnight. By tomorrow morning, fog will begin to lift and dissipate. A few diurnally driven VFR Cu clouds will begin to pop up during the late morning, but any pop chances should generally remain east of the TAF sites throughout the day. Winds will be light and variable throughout the period, though any storms today could result in some higher gusts up to 15 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...SHALLENBERGER LONG TERM...JP AVIATION...JMW
Hazardous weather outlook, Jul 7, 5:01 AM EDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 501 AM EDT Sun Jul 7 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081215- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 501 AM EDT Sun Jul 7 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today and into this evening. Some may produce locally heavy rainfall, mainly near and south of the Mountain Parkway. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times from Monday through Thursday, with the greatest probability on Thursday. In general, the most likely times for thunderstorms each day will be during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SHALLENBERGER/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:27 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel | 3 hr |
| Jul 7, 12:55 PM EDT | Areal Flood Advisory | JKL | Pike | 2 hr |
| Jul 7, 2:12 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Leslie, Whitley | 2 hr |
| Jul 7, 3:11 PM EDT | Areal Flood Advisory | JKL | Johnson, Magoffin, Martin, Morgan | 3 hr |
| Jul 7, 3:20 PM EDT | Flash Flood Warning | JKL | Johnson, Magoffin, Morgan | 2 hr |
| Jul 7, 3:26 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.